Ask an expert
Question

18 Mar 2003

Insulin Levels
My Doctor advised me that my insulin level was 24 instead of being 8, I am on eltroxin at the moment for underactive thryoid glands, I have being gaining alot of weight, Can you please give me some advise with regards to how this affects my sugar levels and how serious this is , if it is.
Am I diabetic?
Answer 355 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Sund
The underactive thyroid, as well as the insulin imbalance can both contribute to weight gain. It usually takes 3 or more months for the Eltroxin to take effect, but if after this time you have not lost any weight, then I would advise you to consult a clinical dietitian (phone (012) 998-5650 (mornings) to obtain the name and address of your nearest dietitian) because you may be pre-diabetic and the dietitian will help you with a diet that a) helps you lose weight (which should improve your insulin and sugar levels) b) prevents further increases in the insulin levels. He/she will also advise if you require medication for the insulin. Please discuss the use of exercise to combat both the overweight and the raised insulin levels.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.